New York, 2017

Damaging Wind in New York, July 20, 2017

July 20, 2017 · NWS BTV · 1 event in 1 county or zone

A few scattered thunderstorms developed across northern NY and northern VT. Most were heavy rain producers, but one storm brought localized damaging winds to the town of Champlain with snapped, uprooted softwoods and damage to an old, open aired barn and tipping over a non-functional tractor trailer bed on uneven wet soils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A few scattered thunderstorms developed across northern NY and northern VT. Most were heavy rain producers, but one storm brought localized damaging winds to the town of Champlain with snapped, uprooted softwoods and damage to an old, open aired barn and tipping over a non-functional tractor trailer bed on uneven wet soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 20, 6:04 AM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 6:04 AM EST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
704 AM EDT Thu Jul 20 2017

.SYNOPSIS...
Most areas will remain dry today and Friday...but there may be a
few showers around each afternoon. Above normal temperatures
will continue through the end of the week. More dry weather is
expected on Saturday with temperatures right around seasonal
normals. A pattern change will take place Sunday into Monday as
an upper level trough of low pressure moves in and increases
clouds as well as precipitation chances.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 704 AM EDT Thursday...Going forecast in good shape and no
real big changes needed at this time. Just some minor tweaks to
remaining fog and clouds this morning...which should continue
to erode and be gone by mid-morning.

Previous Discussion...
Overall looking at a rather quiet period today through Friday
afternoon. Area will be in west to northwest flow aloft with
little in the way of any larger scale forcing. Thus will need to
rely on mesoscale features such as terrain and in the case of
this afternoon...a lake breeze on the west side of Lake
Champlain. BTV4 has picked up on this idea and have mentioned a
slight chance of showers or storms because of it. Any convection
that does develop should be isolated in nature. It will also be
pulse in nature with limited deep layer shear and instability.
Dry weather is expected tonight and a better part of Friday.
There will be a trough moving across eastern Canada and we
should see some increase in dynamic support and combined with
additional forcing from the higher terrain and sufficient
instability...cannot rule out the possibility of some showers or
storms...especially over the northern Adirondacks of New York
and the northern third of Vermont. Again parameters for
organized storms are weak and not expecting any strong or severe
storms. High temperatures today and Friday will generally be in
the upper 70s to mid 80s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 328 AM EDT Thursday...Overall idea from the previous
forecast remains in good shape with the first half of the
weekend looking generally dry as high pressure will be over the
region for Friday night and Saturday, then shifting offshore
Saturday night. As the high shifts offshore, warm air advection
associated with an approaching upper trough to our west may
introduce a few showers across our southern zones towards
daybreak Sunday, but Saturday evening activities should be dry.
Lows both nights will be right around normal for late July in
the mid 50s mountains to low 60s in the deeper valleys. Saturday
highs will also be close to normal in the mid 70s to low 80s,
with relatively low/moderate humidity through the period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 328 AM EDT Thursday...Just one system to really talk
about in the extended period. Aforementioned upper trough
digging into the Great Lakes early Sunday morning will bring
some overrunning showers to the region late Sunday evening
across our southern zones, and lift northward across the entire
CWA Sunday night into Monday morning. Note a decent surge of
PWATs to around 1.5 inches along the frontal zone, along with
some weak surface to mid-level lapse rates, but not enough to be
overly concerned for convection as the best forcing is to our
south. Enough dynamics exist though to support the idea of a
rumble of thunder so have kept in a slight chance, mainly across
central/southern areas. Additional showers are possible Monday
night into Tuesday as the upper level trough swings through,
likely more isolated/scattered in nature, with the overall trend
at the end of the period going towards drier conditions again
as high pressure returns for Tuesday night and Wednesday.

Highs will be seasonally cool in the low/mid 70s Monday and Tuesday,
but warm closer to normal Wednesday in the mid/upper 70s. Lows close
to normal through the period in the mid 50s to low 60s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Overall looking at VFR conditions through
the period. The only exception will be some lingering fog and
low clouds at KSLK and KMPV through about 14z. Once the fog
ends the rest of the day and evening should be relatively quiet.
There may be a few showers popping up in the afternoon...especially
over eastern New York in response to the development of a lake
breeze. This activity will drift east based on the flow pattern.
Have mention of vicinity showers at KPBG...KBTV...and KRUT
between 16z and 22z. Despite the potential for showers at these
locations...VFR conditions are expected. Some low clouds and fog
are likely to return after 06z tonight...especially at KMPV and
KSLK. Winds will generally be light and variable through the
period.

Outlook...

Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA...Slight Chance TSRA.
Monday: VFR/MVFR. Chance SHRA...Slight Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Evenson
Hazardous weather outlook, Jul 20, 2:37 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
337 AM EDT Thu Jul 20 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-210745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
337 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 58 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 20, 11:55 AM EST
Where
Clinton County, 1.2 mi NW of Champlain
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.990, -73.450

Several trees snapped or uprooted on saturated soils. Damage to open air barn and an unused old tractor trailer bed tipped over on wet soil.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702645.